Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 129, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2016, 9:11 PM CDT for 4 counties in North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2016, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 20, 2016, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Benson County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 20, 5:39 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 20, 8:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4358 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted.
950
WUUS53 KFGF 210211
SVRFGF
NDC005-027-039-063-210315-
/O.NEW.KFGF.SV.W.0129.160721T0211Z-160721T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT WED JUL 20 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDDY COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHWESTERN NELSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHWESTERN GRIGGS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OBERON...OR
25 MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SHEYENNE AROUND 925 PM CDT.
MOSE AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4801 9981 4785 9837 4753 9846 4754 9850
4759 9850 4759 9873 4770 9930 4785 9930
4785 9981
TIME...MOT...LOC 0210Z 289DEG 32KT 4787 9927
HAIL...1.00IN
WIND...70MPH
$$
TG1 follow-up statement
194
WWUS53 KFGF 210236
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 PM CDT WED JUL 20 2016
NDC005-027-039-063-210315-
/O.CON.KFGF.SV.W.0129.000000T0000Z-160721T0315Z/
EDDY ND-BENSON ND-NELSON ND-GRIGGS ND-
936 PM CDT WED JUL 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EDDY...SOUTHERN BENSON...SOUTHWESTERN NELSON AND NORTHWESTERN
GRIGGS COUNTIES...
AT 935 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARWICK...OR
19 MILES SOUTH OF DEVILS LAKE...MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
WARWICK AROUND 945 PM CDT.
HAMAR AROUND 1000 PM CDT.
TOLNA AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
NORTH DAKOTA.
LAT...LON 4785 9837 4753 9846 4754 9850 4759 9850
4759 9873 4770 9930 4785 9930 4785 9969
4798 9951
TIME...MOT...LOC 0235Z 281DEG 25KT 4783 9883
HAIL...1.50IN
WIND...70MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:08 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 20, 6:08 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
608 PM CDT WED JUL 20 2016
.UPDATE...
Issued at 555 PM CDT Wed Jul 20 2016
The Severe Thunderstorm Watch for portions of northeast and east
central ND till 11pm... has been upgraded to a Tornado Watch for
the northern portions of the Watch area.
5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km
subcloud layer over northcentral ND... with RUC12 showing this
expanding steadily eastward into northeast ND and far northwest MN
through 03z. in addition... 0-2km VGP /Vorticity Generation
Parameter/ approaches values of from .6 to .8 in that region...
which local research has shown to be quite conducive to rapid
tornadogenesis.
Meanwhile cloudmass over the central Red River Valley hasn't yet
dissipated... but cloudfree just west of the valley has rapidly
ramped up in heat and instability levels.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 118 PM CDT Wed Jul 20 2016
Forecast impacts in the short term will be temperatures and severe
threat.
For update adjusted heat headlines to account for cloud cover
limiting temperatures.
In spite of the slow dissipation of low level stratus across the
region holding temperatures down sufficient instability and cape
exist for severe potential. Timing of convective initiation still
somewhat uncertain however short wave lifting through Montana
likely to interact with boundary across NW-N central ND with
convection then propagating east tonight. In line with the SPC
outlook the favored area looks to be along and north of highway
200. Similar to last night large hail and damaging winds will be
the main threats. Weak surface boundary/cool front should be
through all but the east by morning. The far NW will be first to
feel cooler/drier air moving in behind boundary late tonight. The
remainder of the fa will see another muggy night.
Column cools a bit Thursday in wake of boundary passage but
remains mild. Lower dewpoints begin to move in from NW-SE. The
far south will likely remain warm and humid enough that some sort
of heat headline possible but at this point looks marginal. With
high pressure moving in anticipating a break in the stormy weather
and will keep forecast dry.
.LONG TERM...(Thursday night through Wednesday)
Issued at 118 PM CDT Wed Jul 20 2016
Friday-Wednesday...Main concern will be severe thunderstorm
potential Friday evening/overnight...and then again Saturday
afternoon/evening. Synoptically speaking...models are in good
agreement and indicate a stronger signal raising confidence that a
couple more severe (possibly significant) event will occur through
the early part of the weekend. Confidence still low with details
(exact timing...exact threats and evolution). Quieter weather on
tap to end the weekend heading into next week. Active weather again
looks possible by the middle of next week. Temperatures cooler
following the passage of a cold front on Saturday...more toward
normal values.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 555 PM CDT Wed Jul 20 2016
MVFR cloud deck extends from the central Red River Valley int and
across northwest MN... with fair skies west and south. Expect
Areas of strong to severe thunderstorms to develop from central
and northcentral ND into central and northeast ND through 04z.
Thunderstorms should continue to develop into and across
northwest Minnesota during the overnight hours. Expect generally
fair skies alg and south of interstate 94 and Highway 10
corridors this evening and overnight.
&&
.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Warning until 9 PM CDT this evening for
NDZ028>030-038-039-049-052-053.
Heat Advisory until 9 PM CDT this evening for NDZ006>008-014>016-
024-026-027-054.
MN...Excessive Heat Warning until 9 PM CDT this evening for MNZ002-
003-022-027>031-040.
Heat Advisory until 9 PM CDT this evening for MNZ001-004>009-
013>017-023-024-032.
&&
UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...TG
AVIATION...GustHazardous weather outlook, Jul 20, 3:55 AM CDT, 17 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 355 AM CDT WED JUL 20 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 210900- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-210900- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 20, 8:35 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 835 PM CDT WED JUL 20 2016 NDZ006-007-210200- TOWNER-CAVALIER- 835 PM CDT WED JUL 20 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TOWNER AND WESTERN CAVALIER COUNTIES... AT 834 PM CDT...A STRONG THUNDERSTORM WAS NEAR MUNICH...OR 23 MILES WEST OF LANGDON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... ALSEN AROUND 840 PM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN NORTH DAKOTA. LAT...LON 4889 9928 4893 9853 4855 9855 4860 9929 TIME...MOT...LOC 0134Z 272DEG 69KT 4870 9889 HOPKINS
Local storm report, Jul 20, 8:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST LEEDS 48.29N 99.44W
07/20/2016 E60 MPH BENSON ND PUBLIC
&&
KNUTSVIGLocal storm report, Jul 20, 8:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 N ROCKLAKE 48.82N 99.25W
07/20/2016 E1.00 INCH TOWNER ND PUBLIC
&&
GGUSTLocal storm report, Jul 20, 9:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 8 NNW ESMOND 48.14N 99.83W
07/20/2016 BENSON ND CO-OP OBSERVER
TREES UPROOTED. POWER OUTAGES.
&&
GGUSTLocal storm report, Jul 20, 9:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT WED JUL 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 N BAKER 46.73N 96.57W
07/20/2016 M65 MPH CLAY MN MESONET
PEAK WIND MEASURED BY THE NDAWN SENSOR.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 50 min |
| Jul 20, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 49 min |
| Jul 20, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 50 min |
| Jul 20, 8:35 PM CDT | Special Weather Statement | FGF | Towner | 25 min |
| Jul 20, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| Jul 20, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 59 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 50 min |
| Jul 20, 9:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 47 min |
| Jul 20, 9:43 PM CDT | Tornado Warning | FGF | Eddy, Griggs, Nelson | 32 min |
| Jul 20, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 46 min |
| Jul 20, 10:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more | 65 min |
| Jul 20, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 48 min |
| Jul 20, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 45 min |
| Jul 20, 11:07 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 53 min |
| Jul 20, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Jul 20, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 39 min |
| Jul 21, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 60 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.